Nebraska, 2008

Hail in Nebraska, August 27, 2008

August 27, 2008 · NWS OAX · 4 events in 4 counties and zones

A cold front that crossed eastern Nebraska and western Iowa during the evening hours of August 27th caused a short line of thunderstorms to develop north of Omaha. The storms produced a few marginally severe size hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front that crossed eastern Nebraska and western Iowa during the evening hours of August 27th caused a short line of thunderstorms to develop north of Omaha. The storms produced a few marginally severe size hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 27, 2:44 PM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Aug 27, 2:44 PM CST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
344 PM CDT WED AUG 27 2008

.DISCUSSION...
FORECAST CHALLENGES THIS PACKAGE WILL MAINLY BE THE WEATHER
ASSOCIATED WITH THE SFC FNTS IN THE AREA AND SHORTWAVES GRADUALLY
DRAGGING THE FNT THRU THE FCST AREA THRU THU.

MID TROPOSPHERIC TROF SWINGING THRU SRN CANADA INTO THE MIDWEST
TOUCHED OFF TSRA FROM MN THRU SD/IA INTO NEB. 200+M HT FALLS WERE
ASSOCIATED WITH THE TROF...AND BASED ON THE UA MAPS...H7 DEWPOINTS
WERE AT +7DEG C WITH +17DEG C DEWPOINTS AT H85 WITH A PW AROUND 2
INCHES. OVERNIGHT AND INTO THU...ANOTHER SERIES OF WAVES WILL MOVE
THRU THIS TROF. THE LATEST SFC ANALYSIS SHOWED TO AREAS OF
FOCUS...THE FIRST IS A SFC BOUNDARY S OF FNB AND N OF TOP. SFC
TEMPS ARE IN THE LOWER 90S WITH DEWPOINTS IN THE LOWER 70S...N OF
THIS BOUNDARY TEMPS ARE IN THE LOWER 80S WITH DEWPOINTS IN THE UPR
60S. THE SECOND BOUNDARY IS THE STATIONARY FRONT THAT STRETCHES FM
MN INTO CNTRL NEB. H85 MOISTURE IS POOLED AHEAD OF THE STATIONARY
FNT WITH H7 MOISTURE POOLED IN WRN IA. MEANWHILE...BOTH SB AND MU
CAPE IS GREATEST AHEAD OF THE STATIONARY FNT INTO KS. INITIALLY
THE GREATEST THETA-E ADVECTION IS PROGGED FM NE NEB NWD...THEN
LATER TONIGHT SOME LINGERING THETA-E ADVECTION FARTHER SOUTH. THE
LOW LEVEL JET IS PROGGED TO RE-DEVELOP THIS EVENING AND CONTINUE
INTO THU MORNING. DEEP LAYER SHEAR IS STRONGER FOR THE NRN CWA
THEN MOVES SOUTHWARD ACRS THE CWA WITH TIME. THUS THE INSTABILITY
COMBINED WITH THE SHEAR WARRANTS THE SLIGHT RISK FOR SVR STORMS.

TONIGHT...HAVE LIKELY POPS NORTH TAPERING TO A SLIGHT CHC SOUTH.
AS THE MID LEVEL TROF SWINGS THRU THE SFC FNT SHOULD SLOWLY PUSH
SOUTH AND BE OVER SE NEB BY MID AFTERNOON. WITH RH STILL
AVAILABLE AND THE FNT IN THE VICINITY WILL HOLD ON TO CHC TSRA IN
THE SE ZONES THRU THE AFTERNOON. HAVE LOWS IN THE 60S TONIGHT AND HIGHS
IN THE 80S THU...ALTHOUGH WILL LOOK AT DROPPING HIGHS FOR THE SRN
CWA WITH THE FNT/CLDS/CHC PRECIP.

SFC HIGH PRES BUILDS IN THUR NIGHT WITH FAIR WX FRI-SAT WITH HIGHS
MOSTLY IN THE 80S.

IN THE EXTENDED THERE WILL BE SEVERAL CONCERNS...AS THE MID LEVEL
RIDGE RETREATS TO THE EAST AND A LARGE TROF IS CARVED OUT OF THE
WEST...GUSTAV SHOULD BE HEADING INTO THE GULF COAST. THE TROF
APPEARS TO BRING SHOWERS AND THUNDERSTORMS TO THE PLAINS MONDAY
NIGHT INTO TUESDAY NIGHT. REMNANTS OF GUSTAV MAY CLIP OUR SE ZONES
FRI DEPENDING ON IT/S TRACK.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.

SOUTH OR SOUTHEAST WINDS WILL CONTINUE AHEAD OF FRONTAL SYSTEM THAT
SHOULD PUSH ACROSS THE TAF SITES ON THURSDAY MORNING. TSTMS WILL BE
POSSIBLE ACROSS THE AREA THROUGH AT LEAST 14Z AT KOFK AND THROUGH
AT LEAST 18Z AT BOTH KOMA AND KLNK. MVFR CEILINGS AND IFR VSBYS WILL
BE POSSIBLE IN THE STRONGER STORMS. WILL NOT GO OVERLY PESSIMISTIC
AT THIS TIME...BUT AMMENDMENTS WILL BE ISSUED IF THINGS BECOME MORE
CLEAR FOR INDIVIDUAL SITES. WINDS WILL SHIFT TO NORTH OR NORTHWEST
WITH VFR CONDITIONS BEHIND THE FRONT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/MILLER
Hazardous weather outlook, Aug 27, 4:12 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 PM CDT WED AUG 27 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
512 PM CDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE
MAJORITY OF THE OUTLOOK AREA. THUNDERSTORM ACTIVITY THOUGH IS LIKELY
OVER PORTIONS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...WITH
POSSIBLE SEVERE STORMS THIS EVENING PRODUCING LARGE HAIL AND
DAMAGING WINDS MAINLY NORTHEAST OF A LINE FROM NELIGH TO HARLAN
IOWA.

THUNDERSTORM CHANCES WILL DIMINISH THROUGH THE DAY THURSDAY AS A
COLD FRONT SLOWLY EXITS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN TO THE REGION MONDAY NIGHT THROUGH
WEDNESDAY WHEN THE NEXT FRONT MOVES ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN PARTS OF
NORTHEAST NEBRASKA AND WESTERN IOWA.

DEE

The radar

The Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Wayne

When
August 27, 9:15 PM CST
Where
Wayne County, 6.02 mi SE of Wayne Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
42.160, -96.910

Hail, Thurston

When
August 27, 9:30 PM CST
Where
Thurston County, 0.86 mi SW of Pender
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.110, -96.710

Hail, Cuming

When
August 27, 9:55 PM CST
Where
Cuming County, 2.07 mi N of Bancroft
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.050, -96.570

Hail, Burt

When
August 27, 10:25 PM CST
Where
Burt County, 0.69 mi N of Decatur
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.010, -96.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121895, 121896, 121897, 121898.